A gradual phase-out of co-proxamol led to 350 fewer suicides and accidental deaths in England and Wales, a study in the British Medical Journal reports.
Regulators removed the drug's licence in 2007 after fears about the risk of overdose but the move proved unpopular with some patients and doctors.
Arthritis Care says some patients now struggle to control their pain.
The Medicines and Healthcare Products Regulatory Agency announced the withdrawal in 2005.
GPs were encouraged to move patients to other painkillers before the drug's licence was revoked in 2007.
After that time doctors could prescribe the drug on a "named patient basis" for those who could not manage their pain with alternatives but as it is unlicensed they did so at their own risk.
Study leader Professor Keith Hawton, director of the Centre for Suicide Research at Oxford University, said before the restrictions co-proxamol was responsible for a fifth of all drug-related suicides.
By the 2007 deadline, prescribing of the drug had fallen by 59%, his analysis showed.
Over the two-year period, deaths from co-proxamol fell by 62%.
Specifically there were 295 fewer suicides and 349 fewer deaths from the drug including accidental overdoses.
The research also showed that had been no increase in deaths from other painkillers, despite large increases in their use.
Professor Hawton said authorities in the US were now considering withdrawing co-proxamol, which is a mixture of paracetamol and an opioid drug.
"This marked reduction in suicides and accidental poisonings involving co-proxamol during this period, with no evidence of an increase in deaths involving other analgesics, suggests the initiative has been effective," he added.
In 2008, there were 380,831 prescription items for co-proxamol, showing some GPs are still prescribing the drug.
A spokesman for the Medicines and Healthcare Products Regulatory Agency (MHRA) said prior to its withdrawal co-proxamol was involved in 300-400 self-poisoning deaths each year, of which around a fifth were accidental.
"Co-proxamol is extremely dangerous in overdose - only a small overdose can be fatal, and death can occur very rapidly - before medical attention can be sought."